Rajesh Essrani, MD1, Asif Mehmood, MD1, Shri Jai Kirshan Ravi, MD2
1Geisinger Medical Center, Danville, PA; 2Guthrie Robert Packer Hospital, Sayre, PA
Introduction: Famotidine is a long-acting histamine H2 receptor antagonist that is indicated for the treatment of gastroesophageal reflux disease (GERD), peptic ulcer disease and Zollinger- Ellison syndrome. It is considered to have an excellent safety profile with only a few side effects like constipation, diarrhea, and headache. We present a case of famotidine induced hypomagnesemia and functional hypoparathyroidism causing hypocalcemia.
Case Description/Methods: A 55-year-old female with a past medical history of GERD was admitted to hospital due to increased lethargy, confusion, and muscle cramps for last 15 days. These muscle cramps affected functions of her hands and legs, causing multiple falls. She was taking famotidine 20 mg twice a day for the last two years. Her vital signs were stable. On exam, alert and oriented 2x, dry skin, positive Chvostek’s and Trousseau's sign. Initial blood work showed sodium 141 mmol/L, BUN 13 mg/dL, creatinine 0.7 mg/dL, calcium 5.7 mg/dL, magnesium 0.55 mg/dL, phosphorus 3.4 mg/dL. She was treated with multiple doses of intravenous (IV) 2 g magnesium sulfate and 1 g of calcium gluconate.
Further work showed low PTH but normal PTHrP, vitamin D (25) and vitamin D (1,25). Her calcium and magnesium level normalized with IV therapy, so she was discharged home on oral electrolyte supplements. She followed up with her family doctor with a repeat blood work and noted to have very low calcium and magnesium so admitted to hospital. Extensive workup including 24 hours urine calcium and magnesium was unimpressive. She was treated with IV therapy and discharged to follow up with nephrology in the clinic with a repeat blood work. Her famotidine was discontinued on discharge. Her calcium and magnesium level remained normal, and few weeks later, oral electrolyte supplements were discontinued.
Discussion: This is the first reported case of famotidine induced hypomagnesemia and functional hypoparathyroidism causing hypocalcemia. Famotidine might cause impaired absorption of magnesium, leading to hypomagnesemia and functional hypoparathyroidism. Patients being started on a H2 receptor antagonist for the long-term course should have a baseline serum calcium and magnesium level and periodic monitoring as well. The optimal timing for monitoring levels is unknown, but annual monitoring (sooner if the patient develops symptoms) may be reasonable. Long-term use of famotidine should be considered in the differential diagnosis for hypomagnesemia and hypocalcemia.
Citation: Rajesh Essrani, MD; Asif Mehmood, MD; Shri Jai Kirshan Ravi, MD. P1774 - FAMOTIDINE-INDUCED HYPOMAGNESEMIA LEADING TO HYPOCALCEMIA. Program No. P1774. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.